Durability of Topical Steroid Use in AD

Video

Expert dermatologists discuss the durability of long-term use of topical steroids for treatment of atopic dermatitis.

Raj Chovatiya, MD, PhD: We think about atopic dermatitis as this stepwise and additive approach, and we’re all starting from the same place. In some sense, because we have more tools for adults, we tend to skip some of those very early steps. But you make a very strong point that for a lot of our people, especially those with mild disease, you can make a huge impact as far as their baseline goes. Dr Lio, what do you think about the durability of topical steroids in the long run? Or the idea of efficacy waning off or tachyphylaxis—are these real concepts? Are they not? What should we be thinking about this?

Peter A. Lio, MD: Patients talk about this a lot and are very worried about this. Our own experience suggests that they don’t wane over time. If they’re used correctly, they maintain that efficacy.

Omar Noor, MD: A lot of times in my practice—I’m sure we all see this—the patient says they’ve been using a corticosteroid, whether it’s triamcinolone, clobetasol, betamethasone. They’ll say, “It worked initially, but now it’s not working.” There are a lot of factors that play into that, whether it’s a flare of their own disease or how often they’re using it. But a lot of patients are coming in because they’re willing to pay the co-pay. They’re having a problem, and I trust that they’re doing their best to minimize their symptoms. As we see with tachyphylaxis, if you’re overcoming the steroid receptors, your body is going to mount less of a response to the medication. We have to appreciate when patients come to us with this type of verbiage, to make sure we’re educating them on the proper utilization of topical steroids. Topical corticosteroids can be very useful if used correctly, but they’re a very slippery slope. If patients aren’t educated appropriately, the corticosteroids can become less effective. We’re to blame, so we have to make sure we’re educating patients appropriately.

Raj Chovatiya, MD, PhD: I’ll pivot to Dr Zirwas and ask a little about that patient discussion that you have around topical corticosteroids, which is something that seems so innocuous, we probably take it for granted. What’s the clinical thought that goes into that discussion? What does that look like for you? When you’re starting your patient on topical corticosteroids, how do you control that treatment?

Matthew Zirwas, MD: Whenever I’m talking to a patient about topical steroids, despite knowledge about the potential long-term adverse events, the biggest thing we as a specialty do wrong—at least for adult patients—is giving patients steroid-phobia. The likelihood of bad clinical outcomes goes up because patients are afraid to use the appropriate amount of topical steroid. Sometimes the instructions vary. We say, “Use it for 2 weeks and then take a week off.” Or “Don’t use it for more than 2 weeks. Your skin is going to thin.” Then the pharmacist tells them all these terrible things that could happen. When I’m talking to a patient about a topical corticosteroid, I never do the 2 weeks on, 1 week off—or any regimen like that—because it significantly reduces the likelihood of compliance.

Then the patient will ask: “What day did I start using it? Am I still supposed to be? Have I taken my 7 days?” Instead, I tell them, “Use your topical steroid Monday through Friday. Don’t use it on weekends.” I tell them, it’s always as needed. If you’re breaking out, use your steroid once a day, Monday through Friday. If you don’t need it all 5 days, fine. But the rule is that you’re allowed to put it on on weekdays but not on weekends. Then I tell people, “As long as you follow my instructions,” I use the term totally safe. I tell them, “This topical steroid is totally safe. You don’t need to worry about the skin thinning or any of those adverse effects, as long as you take breaks from using it. Don’t use it continually and use it only when you need it. As long as you do that, the medication is completely safe.

I truly believe that. I haven’t seen an adult with a meaningful adverse effect from a topical corticosteroid. I don’t treat many kids, so I don’t know if this advice is good for little kids, who are probably a little more sensitive to steroid adverse effects, but I’ve never had an adult get into trouble. If they do then I’m prescribing appropriate amounts and potencies of steroids as well. I’m not giving them 6 tubes of clobetasol a month and telling them to put this on as much as you want. I’m giving them what I consider to be reasonable and appropriate amounts.

That’s the way I approach steroid education. I’m trying to get past topical steroid phobia. I’d rather somebody use the steroid and have their disease be well controlled than not use the steroid, because then they’ll itch, lose sleep, be under stress, scratch, and have potential infections. The downside of not using enough of the steroid is a bigger concern than the downside of possibly overusing the steroid.

Raj Chovatiya, MD, PhD: Both of you highlighted something so important about patient respect and responsible use. We need to step up our game in terms of appropriately preparing and adequately explaining things without confusing our patients too much.

Transcript edited for clarity

Related Videos
Video 2 - "Differentiating Medication Non-Adherence From Underlying Comorbidities"
Video 1 - "Defining Resistant Diabetes"
© 2024 MJH Life Sciences

All rights reserved.